Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 185, NWS Grand Forks, ND

September 3, 2004Cavalier County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 3, 2004, 11:37 PM CDT for Cavalier County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2004, 11:37 PM CDT (04:37 UTC)
Expired
Sep 4, 2004, 12:00 AM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Cavalier County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 040437
SVRFGF
NDC019-040500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1137 PM CDT FRI SEP 3 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL MIDNIGHT CDT.

* AT 1132 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF CALVIN...OR ABOUT 28 MILES
  WEST OF LANGDON...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  HANNAH AT 1150 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4898 9899 4880 9898 4917 9813 4936 9836

$$
DK/8

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 8:40 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Sep 3, 8:40 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT FRI SEP 3 2004

FORECAST CHALLENGE CONCERNS TEMPERATURES AND RAIN CHANCES.

CURRENT CONVECTION LIMITED TO NW FA WITH SCT T. NEXT UPSTREAM WAVE
FROM WATER VAPOR LIFTING NORTHEAST THROUGH CENTRAL ROCKIES WITH
LIGHTNING INCREASING OVER WYO INTO SW SD. WITH CURRENT BOUNDARY
ORIENTED FROM LAKE OF THE WOODS SE THROUGH GFK TO N CENTRAL SD
MOVING LITTLE OVERNIGHT EXPECT CONVECTION TO INCREASE IN COVERAGE
OVER FA AFT MIDNIGHT. WILL MAINTAIN SCT MENTION FROM BOUNDARY WEST
OVERNIGHT. WITH BOUNDARY HOLDING...CLOUDS...PCPN AND CU8RRENT
DEWPOINTS MAY ADJUST MIN TEMPERATURES UP SLIGHTLY OVER NW FA OTWS
CURRENT FORECAST SEEMS REASONABLE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Sep 3, 6:50 AM CDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
650 AM CDT FRI SEP 3 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031450-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
650 AM CDT FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL BUT EXTREME EASTERN
NORTH DAKOTA AND THE RED RIVER VALLEY SECTION OF WESTERN MINNESOTA
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS REMAINS OVER ALL OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SATURDAY...THEN
SHIFTS EAST OF THE RED RIVER VALLEY FOR SATURDAY NIGHT...SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 4:42 AM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey48 min
Sep 4, 5:54 AM CDTSevere Thunderstorm WarningFGFWalsh51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.